Written by David Bernstein, MD, FACP, FACG Friday, 04 November 2011 00:00
I must say that the newly approved hepatitis C treatments have been a pleasant surprise. In May of this year, the FDA approved two new combination therapies for patients with hepatitis C. These therapies are a combination of two older medications, pegylated interferon and ribavirin and a new pill class of medications called a protease inhibitor. The two new protease inhibitors are named boceprevir and telaprevir. These new medications are pills, which a patient must take every eight hours for a time period ranging from three months to 44 weeks.
This new triple combination therapy is approved for use in previously untreated patients with hepatitis C as well in treatment experienced patients such as relapsers and non-responders to interferon and ribavirin. Triple therapy can be used in patients with compensated cirrhosis but should not be used in patients with decompensated cirrhosis, in patients co-infected with hepatitis C and the human immunodeficiency virus and in patients who have received a liver transplantation.
Whenever a new medication is added to a treatment regimen, increased efficacy is generally associated with more side effects. The greater incidenceof side effects is tolerated by patients because of the higher cure rates. When triple therapy was introduced to the community, I was very concerned about their use in non-ideal study patients. The clinical trials reported significant side effects in the study patients. I no longer have these concerns. It has been my general impression that patients of all classes have been tolerating the triple therapy very well. Yes there are significant side effects but these seldom lead to discontinuation of therapy. Telaprevir is associated with a rash that generally appears in the first four to eight weeks of therapy as well as anal pain, which can manifest at any time during treatment. While I have seen many rashes on telaprevir, most patients are easily treated with local creams and anti-histamine pills. In patients whose hepatitis C virus is undetectable at eight weeks of therapy who are having a severe rash, it is acceptable to stop the protease inhibitor without a significant loss of viral response. This will lead to a rapid improvement in the rash. Boceprevir is associated with a bad taste in the mouth, which occurs in almost all patients. This taste, however, seems to be an annoyance rather than a problem. Most patients barely notice it. We are seeing significant anemia associated with both telaprevir and boceprevir. This anemia can lead to fatigue and may require the use of growth factors to alleviate symptoms. If managed promptly, this should not interfere with treatment.
I encourage patients with hepatitis C to learn more about treatment. The new therapies are highly effective and well tolerated. The majority of treated patients are now cured. These regimens are, however, cumbersome to take as the pills must be taken every eight hours with food in addition to the twice daily ribavirin and the once weekly pegylated interferon. Newer, more efficacious, simpler regimens with fewer side effects are under investigation and are currently available in our community.
(Disclaimer: The views and opinions represented are those of the author and meant for informative purposes only. For your specific questions, call your physician.)